Alert archive / North Dakota / Heat Advisories in 2021

Heat Advisory 3, NWS Bismarck, ND

July 26, 202120 counties in North Dakota

NWS Bismarck, ND issued this heat advisory at Jul 26, 2021, 1:05 PM MDT for 20 counties in North Dakota. It took effect at Jul 27, 2021, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2021, 1:05 PM MDT (19:05 UTC)
In effect from
Jul 27, 2021, 12:00 PM MDT
Expired
Jul 27, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-482 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WWUS73 KBIS 261905
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
205 PM CDT Mon Jul 26 2021

NDZ009-010-017>021-031>035-040>048-050-051-270315-
/O.NEW.KBIS.HT.Y.0003.210727T1800Z-210728T0200Z/
Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-Golden
Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Hettinger, Bismarck, Wilton,
Marmarth, Linton, Killdeer, Dickinson, Mandan, Beach, New
Leipzig, New Town, Watford City, Solen, Hazen, New England,
Wishek, Underwood, Ellendale, Beulah, Lamoure, Napoleon, Ashley,
Center, Bowman, Selfridge, Edgeley, Garrison, Medora, Washburn,
Carson, Elgin, Fort Yates, Halliday, Gackle, Oakes, Kulm, Mott,
Strasburg, Stanley, Williston, and Turtle Lake
205 PM CDT Mon Jul 26 2021 /105 PM MDT Mon Jul 26 2021/

...HEAT ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 
PM MDT/ TUESDAY...

* WHAT...Heat index values up to 105 expected.

* WHERE...Much of western and portions of central and southeastern 
  North Dakota.

* WHEN...From 1 PM CDT /Noon MDT/ to 9 PM CDT /8 PM MDT/ Tuesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.


&&

$$

Edwards
4 follow-up statements
030 
WWUS73 KBIS 270009
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
709 PM CDT Mon Jul 26 2021

NDZ009-010-017>021-031>035-040>048-050-051-271400-
/O.CON.KBIS.HT.Y.0003.210727T1800Z-210728T0200Z/
Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-Golden
Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Hettinger, Bismarck, Wilton,
Marmarth, Linton, Killdeer, Dickinson, Mandan, Beach, New
Leipzig, New Town, Watford City, Solen, Hazen, New England,
Wishek, Underwood, Ellendale, Beulah, Lamoure, Napoleon, Ashley,
Center, Bowman, Selfridge, Edgeley, Garrison, Medora, Washburn,
Carson, Elgin, Fort Yates, Halliday, Gackle, Oakes, Kulm, Mott,
Strasburg, Stanley, Williston, and Turtle Lake
709 PM CDT Mon Jul 26 2021 /609 PM MDT Mon Jul 26 2021/

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM 
CDT /8 PM MDT/ TUESDAY...

* WHAT...Heat index values up to 105 expected.

* WHERE...Much of western and portions of central North Dakota along 
  with the southern James River Valley.

* WHEN...From 1 PM CDT /Noon MDT/ to 9 PM CDT /8 PM MDT/ Tuesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.


&&

$$

Schild
390 
WWUS73 KBIS 270837
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
337 AM CDT Tue Jul 27 2021

NDZ009-010-017>021-031>035-040>048-050-051-280200-
/O.CON.KBIS.HT.Y.0003.210727T1800Z-210728T0200Z/
Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-Golden
Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Hettinger, Bismarck, Wilton,
Marmarth, Linton, Killdeer, Dickinson, Mandan, Beach, New
Leipzig, New Town, Watford City, Solen, Hazen, New England,
Wishek, Underwood, Ellendale, Beulah, Lamoure, Napoleon, Ashley,
Center, Bowman, Selfridge, Edgeley, Garrison, Medora, Washburn,
Carson, Elgin, Fort Yates, Halliday, Gackle, Oakes, Kulm, Mott,
Strasburg, Stanley, Williston, and Turtle Lake
337 AM CDT Tue Jul 27 2021 /237 AM MDT Tue Jul 27 2021/

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS 
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Much of western and portions of central North Dakota along 
  with the southern James River Valley.

* WHEN...From 1 PM CDT /Noon MDT/ this afternoon to 9 PM CDT /8 PM 
  MDT/ this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.


&&

$$

Anglin
292 
WWUS73 KBIS 271716
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1216 PM CDT Tue Jul 27 2021

NDZ009-010-017>021-031>035-040>048-050-051-280130-
/O.CON.KBIS.HT.Y.0003.210727T1800Z-210728T0200Z/
Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, 
Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England,
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
1216 PM CDT Tue Jul 27 2021 /1116 AM MDT Tue Jul 27 2021/

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Much of western and portions of central North Dakota 
  along with the southern James River Valley.

* WHEN...From 1 PM CDT /Noon MDT/ this afternoon to 9 PM CDT /8 
  PM MDT/ this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose
fitting clothing. Try to limit strenuous activities to early
morning or evening. Take action when you see symptoms of heat
exhaustion and heat stroke.

&&

$$
549 
WWUS73 KBIS 280157
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
857 PM CDT Tue Jul 27 2021

NDZ009-010-017>021-031>035-040>048-050-051-280300-
/O.EXP.KBIS.HT.Y.0003.000000T0000Z-210728T0200Z/
Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, 
Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England,
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
857 PM CDT Tue Jul 27 2021 /757 PM MDT Tue Jul 27 2021/

...HEAT ADVISORY WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

Temperatures will continue to gradually decrease through the
remainder of this evening. Therefore the Heat Advisory will be
allowed to expire.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this heat advisory went out at Jul 26, 11:43 AM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 26, 11:43 AM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1243 PM CDT Mon Jul 26 2021

.UPDATE...
Issued at 1235 PM CDT Mon Jul 26 2021

No major changes needed with this update. Temperatures warming
somewhat slower than forecast, possibly due to thicker smoke over
the south and light winds with slow mix-out of the boundary
layer. In southwest where winds are turning northwest and
downsloping, temperatures have risen into the 90s. Previous
discussion about convection remains on track.

UPDATE Issued at 1005 AM CDT Mon Jul 26 2021

Main change with this update was to adjust sky grids to account
for smoke aloft. With surface visibilities remaining above 6 miles
this morning we refrained from adding smoke to grids, but smoke is
notable across the southwest and south central this morning. Based
on HRRR Smoke and current trends, extended increased sky grids
through Tuesday.

Conditional severe threat still exists for this afternoon, from
south central through James River Valley. Mitigating factors will
be the likely deep boundary layer mixing reducing MLCAPE in the
south central, with a diffuse surface pressure pattern creating
uncertain potential for surface based initiation further east. 12Z
guidance is coming in, with regular model core biases playing
into each outcome. 12Z HRRR remains mostly dry while NSSL-WRF and
NAMNest produce convection in the southeast, as the NAM based
boundary layer is less likely to mix out completely compared to
the HRRR. Given very steep mid-level lapse rates and decent low
level moisture, as well as effective bulk wind difference values
around 45 kts, thunderstorms that do form and become organized
have the potential to for large hail to the size of baseballs, as
well as a localized damaging wind threat. With the overall
negligible forcing aloft and at the surface, would expect the
coverage of this type of activity to be isolated.

UPDATE Issued at 617 AM CDT Mon Jul 26 2021

No major changes needed for this update. The most concentrated
area of thunderstorms has moved into South Dakota but some showers
and storms will remain possible over the far south central and
into the James River Valley over the next few hours. Tweaked
precipitation chances and sky cover to better account for the
latest observations and trends. Otherwise, the forecast looks to
be in good shape.

&&

.SHORT TERM...(Today and tonight)
Issued at 406 AM CDT Mon Jul 26 2021

More thunderstorms have developed early this morning along a warm
front draped across the far south. Elevated storms associated with
a weak surface low, modest low level jet, and warm air advection
first began to develop in Adams county, but activity has spread
east and slightly north and should continue over the next several
hours. Severe weather is not much of a concern with this morning's
activity, but a few storms could become briefly strong with hail
up to the size of nickels. SPC mesoanalysis shows these storms in
an environment characterized by 1000 J/kg MUCAPE and 35 to 40
knots of 0-6km shear. The strongest activity should begin to
diminish by the later morning hours as the low level jet backs
off.

The axis of a broad western US ridge will creep east towards the
region through the day as it amplifies, leading to more hot
temperatures. Some locations across the south central and
southwest are likely to see triple digit readings with upper 80s
and 90s elsewhere.

The weak surface low and warm front currently helping to spark
convection across the southwest and south central will move into
northeastern South Dakota by late this afternoon or evening.
Another weak shortwave will ride down the western ridge and may
provide enough large scale ascent to spark a few showers and
thunderstorms across the southern James River Valley. There is a
bit of uncertainty where the low/frontal boundary will be when the
better mid level forcing arrives. Some guidance shows a few late
afternoon storms across portions of the south central and James
River Valley, but most guidance keeps storms east and into the
Grand Forks forecast area. The latest NAM forecast soundings
across the southern James River Valley this afternoon show 1500 to
2500 J/kg MLCAPE and 0-6 km shear of 35 to 45 knots. Therefore, a
brief conditional severe weather threat may develop if any storms
can form before the best surface features move out of the area.
Given there is little confidence that storms will form, will leave
severe wording out of the gridded forecast for now.

If storms do form in our area, they should be well on their way
out around sunset at the latest. Tonight will be another mild
night with lows mainly in the 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 406 AM CDT Mon Jul 26 2021

The heat will be the main story on Tuesday as the ridge axis
continues to move closer to the Montana North Dakota border.
Guidance advertises hot 850 mb temperatures advecting in from
west, reaching into the 97.5 and 99.5 percentiles across much of
western and central North Dakota. The hottest temperatures will be
across the southwest, where a few readings of 105 or greater will
be possible. Widespread triple digit readings are likely across
most of the west and central. A Heat Advisory will probably be
needed somewhere across the southwest on Tuesday as we continue
to fine tune the forecast for another shift or two.

A cold front will cross the region Tuesday night and Wednesday,
which should help to moderate temperatures a bit (think 80s and
90s and not 90s and 100s). Isolated convection is possible along
this front as well, with slight chance to chance PoPs across much
of the central and east in the current forecast package.

For the remainder of the week, the ridge builds back up in the
west with modestly active northwest flow over the Northern
Plains. While widespread precipitation is still unlikely, several
rounds of convection are possible through the weekend in various
parts of the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon Jul 26 2021

VFR conditions through the 18Z TAF period. Smoke aloft continues
to create hazy skies, especially south. Surface visibility remains
in the 8 to 10 mile range for most sites. Isolated showers and
thunderstorms possible between 21Z and 03Z in the southeast,
possibly impacting KJMS. These may bring gusty erratic winds or
hail.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...AE
Hazardous weather outlook, Jul 26, 11:44 AM MDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1244 PM CDT Mon Jul 26 2021

NDZ017>021-031>035-040>044-271745-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
1244 PM CDT Mon Jul 26 2021 /1144 AM MDT Mon Jul 26 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Temperatures exceeding 100 degrees are possible Tuesday
afternoon. Temperatures across the southwest may reach 105 or
greater.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-022-271745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Sheridan-
1244 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ023-025-036-037-047-048-050-051-271745-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1244 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a possibility for isolated thunderstorms this afternoon
and evening, more likely in the James River Valley. One or two
storms may become severe with large hail to the size of baseballs
and wind gusts up to 70 mph. The coverage of this severe threat
will be isolated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ045-046-271745-
Sioux-Emmons-
1244 PM CDT Mon Jul 26 2021 /1144 AM MDT Mon Jul 26 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible across the far south this
morning. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Temperatures exceeding 100 degrees are possible Tuesday
afternoon. Temperatures across the southwest may reach 105 or
greater.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AE/ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:59 PM MDTSpecial Weather StatementBISLaMoure46 min
Jul 26, 2:00 AM MDTSpecial Weather StatementBISAdams30 min
Jul 26, 3:13 AM MDTSpecial Weather StatementBISSioux32 min
Jul 26, 5:42 PM MDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman33 min

Nearby

Heat Advisories in North Dakota, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.